Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 248, NWS Midland/Odessa, TX

October 2, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 2, 2002, 10:38 PM MDT for Lea County, New Mexico. It was in force for 70 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2002, 10:38 PM MDT (04:38 UTC)
Expired
Oct 5, 2002, 8:45 PM MDT
In force
70 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 7:53 PM MDTHail 1.75Carlsbad, NMHail ranging in size from quarters to golfballs was reported from just southwest of Carlsbad to the city. No damage was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS54 KMAF 030438
SVRMAF
NMC025-030530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM MDT WED OCT 2 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1130 PM MDT

* AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER SOUTHERN LEA COUNTY...OVER STATE ROUTE 128
  12 MILES WEST OF JAL...MOVING NORTHEAST AT 25 MPH.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3222 10346 3206 10337 3211 10325 3218 10306
          3231 10306 3246 10323

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 9:38 PM MDT, 1 hour earlier.

Area forecast discussion, Oct 2, 9:38 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM CDT WED OCT 2 2002

PERSISTENT CONVECTION ALONG AND NORTH OF THE COLD FRONT...EXTENDING
FROM NEAR CAPROCK TO MCDONALD TO PLAINS AND EASTWARD AT 03/320Z...
HAS AIDED SOUTHWARD PUSH OF SAME.  JUST HOW FAR SOUTH FRONT WILL MAKE
IT IS DIFFICULT TO ASCERTAIN...BUT THINK AT LEAST NORTHERNMOST
COUNTIES WILL BE SUFFICIENT.  THEREFORE...WILL KEEP LOW ORDER POPS
GOING IN LEA COUNTY...AND POSSIBLY NORTHERNMOST COUNTIES IN TEXAS CWA
...DUE TO 30KT H85 LLJ IMPINGING UPON BOUNDARY AND PROVIDING
NECESSARY LIFT FOR CONTINUED CONVECTION.  CONVECTION NOT NECESSARILY
OVER WITH IN VICINITY OF SURFACE TROUGH/ILL-DEFINED DRYLINE EXTENDING
SOUTH/SOUTHWEST THROUGH UPPER TRANS PECOS REGION.  APPARENTLY THERE
IS STILL ENOUGH LOW LEVEL CONVERGENCE...INSTABILITY...AND MAYBE A BIT
OF MID LEVEL LIFT FROM SHEARED SHORTWAVE TROUGH OVER NEW MEXICO.

TEMPERATURES ARE OF SOME CONCERN AS READINGS DROPPING INTO THE 50S
AND 60S SHORTLY BEHIND THE FRONT.  WILL PROBABLY LOWER MIN TEMPS A
FEW DEGREES IN THESE SAME COUNTIES...NOT TO MENTION TWEAKING WINDS.
WILL SEND AN UPDATE SHORTLY.

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Oct 2, 2:05 PM MDT, 8 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.THROUGH OVERNIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND FAR SOUTHEAST
NEW MEXICO...MAINLY NORTH OF A KERMIT...MIDLAND...BIG SPRING LINE.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT
RISK AREA SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING.

.THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

TECHNICAL DISCUSSION...
A SURFACE TROUGH OF LOW PRESSURE AND DRYLINE WILL EXTEND FROM
SOUTHEAST NEW MEXICO TO THE DAVIS MOUNTAINS LATE THIS AFTERNOON.
STRONG SURFACE HEATING ALONG AND EAST OF THE DRYLINE MAY BE
SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP. FAVORABLE WIND PROFILES ALONG WITH AN UNSTABLE AIRMASS MAY
BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS THE SLIGHT RISK AREA. THE ONLY LIMITING FACTOR TO
THUNDERSTORM DEVELOPMENT WILL BE A WEAK CAP IN PLACE ACROSS THE AREA.

CL

In the hours before

Local storm report, Oct 2, 8:16 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
916 PM CDT WED OCT 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    5 W JAL                   NM   1.75 INCH HAIL
10/02/02   LEA

AKL
Local storm report, Oct 2, 8:27 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
927 PM CDT WED OCT 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    EUNICE                    NM   .75 INCH HAIL
10/02/02   LEA

AKL
Local storm report, Oct 2, 9:05 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
1005 PM CDT WED OCT 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 PM    HOBBS                     NM   1.00 INCH HAIL
10/02/02   LEA

AKL
Local storm report, Oct 2, 9:12 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
1012 PM CDT WED OCT 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

953 PM    HOBBS                     NM   1.00 INCH HAIL
10/02/02   LEA

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:27 PM MDTSevere Thunderstorm WarningMAFLea2 hr
Oct 2, 8:16 PM MDTSevere Thunderstorm WarningMAFLea3 hr
Oct 2, 8:53 PM MDTSevere Thunderstorm WarningMAFLea71 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.